FDA: Codeine risk for some nursing moms

Codeine is included in several prescription pain drugs and in some over-the-counter cough syrups.

By
August 19, 2007 09:58
1 minute read.
FDA: Codeine risk for some nursing moms

breastfeeding 88. (photo credit: )

 
X

Dear Reader,
As you can imagine, more people are reading The Jerusalem Post than ever before. Nevertheless, traditional business models are no longer sustainable and high-quality publications, like ours, are being forced to look for new ways to keep going. Unlike many other news organizations, we have not put up a paywall. We want to keep our journalism open and accessible and be able to keep providing you with news and analyses from the frontlines of Israel, the Middle East and the Jewish World.

As one of our loyal readers, we ask you to be our partner.

For $5 a month you will receive access to the following:

  • A user uxperience almost completely free of ads
  • Access to our Premium Section and our monthly magazine to learn Hebrew, Ivrit
  • Content from the award-winning Jerusalem Repor
  • A brand new ePaper featuring the daily newspaper as it appears in print in Israel

Help us grow and continue telling Israel’s story to the world.

Thank you,

Ronit Hasin-Hochman, CEO, Jerusalem Post Group
Yaakov Katz, Editor-in-Chief

UPGRADE YOUR JPOST EXPERIENCE FOR 5$ PER MONTH Show me later Don't show it again

Nursing mothers who take codeine should watch their infants for increased sleepiness or other signs of overdose, federal health officials warned Friday. The Food and Drug Administration warning of the rare but serious side effect was prompted by a 2006 report of the death of a nursing infant whose mother was given codeine for episiotomy pain. Genetic testing later showed the woman's body converted the codeine to morphine more rapidly and completely than in other people. That led to higher-than-expected morphine levels in her breast milk. While the rapid conversion of codeine to morphine is a very rare side effect in some mothers, it can result in high and unsafe levels of the latter drug in the blood and breast milk, the FDA said in an alert. Codeine is among the most common drugs taken by new mothers, FDA officials said. It is included in several prescription pain drugs and in some over-the-counter cough syrups, Dr. Sandra Kweder, the FDA's deputy director, Office of New Drugs, Center for Drug Evaluation and Research, said in a telephone briefing. The risk of having the genetic mutation ranges from about 1 percent in Hispanics, Chinese and Japanese, to 3 percent in African-Americans, 1 percent to 10 percent in Caucasians, and as high as 16 percent to 28 percent in North Africans, Ethiopians and Saudis, Kweder said. Given the risk, doctors should prescribe nursing mothers the smallest dose of codeine for the shortest period of time, the FDA recommended. Doctors also should closely monitor both mother and child. In children, signs of morphine overdose, beyond increased sleepiness, include difficulty breast-feeding or breathing and limpness. Nursing mothers may also experience overdose symptoms, such as extreme sleepiness, confusion, shallow breathing or severe constipation, the FDA said. The FDA has asked drug companies that make those products to include information about the potential risks to nursing mothers who are ultra-rapid metabolizers of codeine. There is a test available to determine if an individual is a rapid metabolizer of codeine, but Kewder said the agency is not currently recommending routine testing. "Our point is to pay attention," she said. New mothers taking codeine who find themselves extremely sleepy should consult their doctor, and if their baby seems unusually sleepy or has trouble nursing they should contact their physician or take the baby to an emergency room, she said.

Related Content

[illustrative photo]
September 24, 2011
Diabetes may significantly increase risk of dementia

By UNIVERSITY OF MICHIGAN HEALTH SYSTEM